West Virginia, 2019

Hail and Damaging Winds in West Virginia, May 23, 2019

May 23, 2019 · NWS RLX · 18 events in 7 counties and zones

In a very unstable atmosphere, thunderstorms developed in the middle Ohio River Valley on the afternoon of the 23rd. These storms quickly grew to severe levels, producing very large hail and sporadic wind damage as they moved across central West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$765,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a very unstable atmosphere, thunderstorms developed in the middle Ohio River Valley on the afternoon of the 23rd. These storms quickly grew to severe levels, producing very large hail and sporadic wind damage as they moved across central West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 23, 5:12 PM EST, 3 minutes earlier.

Area forecast discussion, May 23, 5:12 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
612 PM EDT Thu May 23 2019

.SYNOPSIS...
A cold front reaches northern portions of southeast OH and WV
early tonight. Front pushes south Friday. Warm, humid conditions
continue over the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 555 PM Thursday...

A Severe thunderstorm watch is now in effect for northeast KY,
southeast OH, and most of WV until midnight.

As of 516 PM Thursday...

Update package to better represent convective initiation across
southeast OH, and ongoing convection across northeast KY, moving
east, while removing convection elsewhere. Models show
different solutions on the position of convection but they all
indicate conditions are favorable for thunderstorms through at
least 03Z tonight. Good confidence obtained by pattern
recognition and parameter evaluation.

Introduced clear skies, gradually clouding up nearby
convection as it approaches and develop over the area. Coded
small hail and gusty winds within thunderstorms this afternoon
and evening.

Rest of forecast remains on track.

As of 1259 PM Thursday...

Latest radar mosaic shows a ne-sw oriented line of showers and
thunderstorms continues to push east across portions of the
region. In the rain-cooled air, temperatures were currently in
the low to mid 70s with readings in the upper 70s to near 80
elsewhere.

Am concerned about the amount of severe weather that we could
see this afternoon and evening. Airmass is quite worked over.
Mesoscale models suggest the airmass will remover somewhat.
However, do not think we will see the large CAPE numbers that
were previously advertised.

Because we have been advertising severe thunderstorms in the
forecast today, am not planning on removing the mention of severe
storms. However, will trim back the mention to the SLGT risk
area.

With that being said, still feel that additional showers and
storms will redevelop along and ahead of a cold front which is
expected to push south across the area tonight. Precipitation
chances will end as the boundary pushes south. Current thinking
is that the front will be across our far southern counties by
morning.

On Friday, any precipitation chances should be limited to our
southern counties which should be closest to the front.

Latest blend of model guidance is fairly close to previous
MinT/MaxT numbers.  So only plan to make minor tweaks.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 240 PM Thursday...

Hot, humid, summer-like conditions continue through the weekend.
Surface high pressure builds to the north and into Appalachia
through early Saturday, but its residency is short lived. It may
have enough influence to allow for some decoupling Saturday
morning and somewhat cooler surface temperatures to be realized
in sheltered valleys.

By early Saturday, an upper level ridge axis briefly centers
over the area with mostly sunny skies. It shifts eastward
through the day, introducing mainly diurnally-driven showers
across the region. Current indications are that a mid-level cap
would limit convection, but enough uncertainty exists with the
extent of the mid-level warm nose, so SPC has placed a marginal
risk for severe storms across the north where the warm nose
would be most muted. Without this cap, ample instability and
favorable wind fields exist for sustained thunderstorm
development.

Sunday, a weak northern stream trough skirts across the Great
Lakes. This introduces more widespread shower and storm chances
along a cold front that will slowly, weakly sag south into the
Ohio Valley. This will provide the focus for thunderstorm
activity as it drops south into our area. Best chances for
showers and storms exist across the northern half of the area.

Both days feature a well mixed boundary layer, so gusts in the
teens (slightly stronger across mountains) are possible during
the afternoon each day this weekend regardless of precipitation
chances. Although surface dew points don't decrease much with
Sunday's weak system, the upper levels briefly clear out moisture
with stronger flow aloft transporting in drier air aloft.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 255 PM Thursday...

The summer-like pattern holds through the long term period with
ridging progged to persist across the South through much of next
week. Warm, moist air will continue to transport into the area
under the influence of deep southwest flow, however models at
this point have been relatively dry with activity focuses across
the north. Do still expect diurnally driven cloud, shower, and
perhaps storm activity at least when weak northern stream
troughs briefly shunt the ridge south. Our best chances for a
dry day exist on Tuesday, coincident with temperatures reaching
into the low-90's. Models hint at a stronger trough moving in at
the very end of the long term period which would bring an
airmass change should it make it into the area.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 1259 PM Thursday...

A line of showers and thunderstorms with MVFR conditions
continues to push east across the region. Some isolated
locations could see IFR conditions. Outside of the
precipitation, VFR conditions are common.

These showers and storms with MVFR and even isold IFR conditions
will continue to push east with additional storms expected to
form behind the line. There is still the potential for
thunderstorms to become strong to severe, especially across
southeast Ohio and northern WV.

Expect a cold front will push south across the region with the
showers and storms ending across a locations as the front
pushes through. In addition, gusty southwest winds will decrease
in strength around 00 UTC and then become westerly or even
northwesterly.

In addition, MVFR ceilings may develop overnight in and near the
mountains, possibly lowering to IFR in the mountains toward
dawn Friday,

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Gusty winds may vary this evening. Strong
thunderstorms may directly impact TAF sites this afternoon and
evening. Development of MVFR ceilings tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
CKB CONSISTENCY  H    H    H    M    H    H    M    M    M    M    M    M

AFTER 00Z SATURDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/MC
NEAR TERM...JSH/ARJ
SHORT TERM...MC
LONG TERM...MC
AVIATION...JSH
Hazardous weather outlook, May 23, 4:08 AM EST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
508 AM EDT Thu May 23 2019

KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>032-
039-040-525-526-240915-
Greenup-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Randolph-Southeast Randolph-
508 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for extreme northeast Kentucky,
southeast Ohio, and portions of northern, western and central West
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. Scattered showers and storms will develop ahead of a cold
front today. The greatest threat with any severe storms will be
damaging wind gusts, although large hail and a brief tornado are
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Saturday afternoon
and evening. The greatest threat with any severe storms will be
strong to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-105-WVZ005-013-015-024>027-034-515>524-240915-
Carter-Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
508 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern, central and eastern West
Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. Scattered showers and storms will develop ahead of a cold
front today. The greatest threat with any severe storms will be
strong to damaging wind gusts, although hail, and even a brief
tornado, are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-240915-
Dickenson-Buchanan-McDowell-
508 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for southwest Virginia, and
McDowell County in southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / RG

In the hours before

Special weather statement, May 23, 12:09 PM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT Thu May 23 2019

WVZ521>526-231745-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Northwest Webster-Southeast Randolph-
109 PM EDT Thu May 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RANDOLPH...POCAHONTAS
AND WEBSTER COUNTIES...

At 109 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Davis to near Camden On Gauley.
Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Elkins, Marlinton, Cass Scenic Railroad, Greenbank, Webster Springs,
Addison (Webster Springs), Mill Creek, Camden-On-gauley, Snowshoe,
Dailey, Camden On Gauley, Mingo, Beverly, Cowen, Durbin,
Huttonsville, Harman, Arbovale, Cheat Bridge and Dryfork.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3878 7951 3866 7960 3867 7962
      3862 7962 3849 7970 3843 7969 3836 7973
      3831 7981 3827 7979 3820 7990 3837 8063
      3841 8066 3844 8065 3901 7965 3896 7935
TIME...MOT...LOC 1709Z 269DEG 42KT 3908 7944 3842 8060

JZ
Special weather statement, May 23, 4:05 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
505 PM EDT Thu May 23 2019

OHZ083>085-232130-
Jackson-Meigs-Vinton-
505 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN JACKSON AND SOUTHEASTERN VINTON COUNTIES...

At 505 PM EDT, a developing thunderstorm was located over Wellston,
moving east at 40 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Wellston, Pomeroy, Rutland, Middleport, Wilkesville, Dyesville,
Darwin, Salem Center, Radcliffe, Harrisonville, Dexter and Carpenter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3913 8254 3920 8221 3919 8203 3903 8201
      3903 8203 3899 8206 3899 8210 3900 8210
      3907 8255
TIME...MOT...LOC 2105Z 268DEG 33KT 3912 8248

HART
Special weather statement, May 23, 4:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
527 PM EDT Thu May 23 2019

OHZ083-086-087-232215-
Jackson-Gallia-Lawrence-
527 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA...SOUTHEASTERN
JACKSON AND NORTH CENTRAL LAWRENCE COUNTIES...

At 526 PM EDT, a strong thunderstorm was located near South Webster,
or near Oak Hill, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gallipolis, Rio Grande, Gallia, Cheshire, Adamsville, Gage and
Centerpoint.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3894 8211 3890 8214 3884 8215 3882 8217
      3882 8219 3879 8222 3878 8222 3875 8220
      3873 8219 3875 8266 3885 8265 3885 8272
TIME...MOT...LOC 2126Z 270DEG 34KT 3883 8265

HART
Special weather statement, May 23, 4:30 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT Thu May 23 2019

OHZ085-232215-
Meigs-
530 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT MEIGS COUNTY...

At 530 PM EDT, a strong thunderstorm was located near Rutland, moving
east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pomeroy, Racine, Rutland, Forked Run State Park, Ravenswood, Mason,
Tuppers Plains, Middleport, Chester, Syracuse, Hartford City,
Portland, Reedsville, Dyesville, Darwin, Harrisonville and Dexter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3918 8176 3915 8174 3910 8175 3908 8177
      3908 8181 3905 8181 3901 8176 3897 8178
      3895 8177 3897 8192 3900 8195 3899 8198
      3903 8201 3903 8203 3900 8205 3904 8228
      3914 8229 3919 8191
TIME...MOT...LOC 2130Z 271DEG 31KT 3909 8221

HART

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Mason

When
May 23, 5:15 PM EST
Where
Mason County, 1.48 mi SSE of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -81.990

Thunderstorm Wind, Mason

When
May 23, 5:15 PM EST
Where
Mason County, 1.48 mi SSE of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.950, -81.990

Several trees were uprooted.

Thunderstorm Wind, Roane

When
May 23, 6:00 PM EST
Where
Roane County, 1.75 mi NE of Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.800, -81.480

A tree and power line were blown down along Peniel Road.

Hail, Kanawha

When
May 23, 6:14 PM EST
Where
Kanawha County, 4.26 mi NW of Sissonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -81.690

Hail, Jackson

When
May 23, 6:32 PM EST
Where
Jackson County, Cottageville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.870, -81.820

Thunderstorm Wind, Jackson

When
May 23, 6:34 PM EST
Where
Jackson County, Evans
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.820, -81.780

Trees were blown down at the intersection of Lynn Street and Evansview Road, and a tree and power line were downed along I-77 near mile maker 130.

Hail, Kanawha

When
May 23, 6:41 PM EST
Where
Kanawha County, 0.54 mi E of Jarretts Ford
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.430, -81.470

Hail, Kanawha

When
May 23, 6:41 PM EST
Where
Kanawha County, Blue Creek
Measured
3 in hail
Reported by
Public
Coordinates
38.450, -81.450

Thunderstorm Wind, Kanawha

When
May 23, 6:41 PM EST
Where
Kanawha County, 0.54 mi E of Jarretts Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.430, -81.470

Trees and power lines were blown down in Elkview.

Hail, Kanawha

When
May 23, 6:42 PM EST
Where
Kanawha County, 0.54 mi W of Blue Creek
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
38.450, -81.460

Hail, Kanawha

When
May 23, 6:43 PM EST
Where
Kanawha County, 0.54 mi E of Pinch
Measured
4.25 in hail
Property damage
$500,000
Reported by
Public
Coordinates
38.420, -81.470

Many cars were dented by the hail, but no significant building damage occurred.

Thunderstorm Wind, Clay

When
May 23, 6:50 PM EST
Where
Clay County, 0.54 mi E of Ivydale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.530, -81.020

A tree and power lines were blown down along County Route 4 in Ivydale.

Thunderstorm Wind, Nicholas

When
May 23, 7:05 PM EST
Where
Nicholas County, 0.69 mi S of Bentree
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.270, -81.200

Numerous trees were blown down along County Route 16.

Thunderstorm Wind, Roane

When
May 23, 7:12 PM EST
Where
Roane County, 1.76 mi ESE of Ryan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
38.640, -81.440

Several large limbs and trees were downed.

Hail, Fayette

When
May 23, 7:14 PM EST
Where
Fayette County, 0.69 mi N of Jodie
Measured
3 in hail
Property damage
$250,000
Reported by
Public
Coordinates
38.230, -81.150

Many cars were dented by the hail.

Hail, Fayette

When
May 23, 7:31 PM EST
Where
Fayette County, 0.69 mi N of Ansted
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.140, -81.100

Hail, Fayette

When
May 23, 7:32 PM EST
Where
Fayette County, 0.54 mi W of Hico
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.120, -81.010

Thunderstorm Wind, Clay

When
May 23, 7:40 PM EST
Where
Clay County, 0.69 mi N of Ivydale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.540, -81.030

A tree was blown down and fell on a transformer along Route 4.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817786, 817805, 817798, 817787, 817789, 817799, 817790, 817791, 817800, 817792, 817793, 817801, 817802, 817803, 817795, 817796, 817797, 817804.